Missouri, 2016Flash Flood in Missouri, August 1, 2016
August 1, 2016 · NWS PAH · 1 event in 1 county or zone
A cluster of thunderstorms developed along a stationary front that was draped from the southern tip of Illinois westward across southeast Missouri. The storms occurred in a hot and humid air mass during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed along a stationary front that was draped from the southern tip of Illinois westward across southeast Missouri. The storms occurred in a hot and humid air mass during the heat of the afternoon. Winds aloft averaged around 20 knots from the west to northwest. Very heavy rain and isolated flash flooding accompanied the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 1:37 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 1, 1:37 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
237 PM CDT MON AUG 1 2016
.SHORT TERM...(Tonight through Wednesday night)
Issued at 237 PM CDT Mon Aug 1 2016
Convection chances continue through mid week. Heights will slowly
rise and allow for more heat/humidity, with best chances gradually
shifting NE with time. Used a blend of the NAM and ECMWF. In the
short term, used Radar/Sat trends and the HRRR. Persistence was
used for temps along with the latest MOS. Will continue to monitor
closely the possible need for a Heat Advisory. Parts of SEMO will
be close Tuesday. More of the area on Wednesday.
.LONG TERM...(Thursday through Monday)
Issued at 237 PM CDT Mon Aug 1 2016
An upper level high off to our southwest will keep our region in
northwest flow for the end of the work week. Shower and
thunderstorm chances will continue on Thursday with diurnal heating,
with any activity waning for Thursday night. By Friday, models show
an approaching cold front, which will increase our shower and
thunderstorm chances Friday into Friday night. Models indicate the
front will be draped across our region Saturday into Sunday, and
this will continue showers and thunderstorms through the weekend,
especially during the daylight hours. The front will continue to
meander in our region into the beginning of next week, and this will
keep us in an unstable pattern through at least Monday.
Southerly winds south of the front will keep our region warm and
muggy through the end of the work week, with just a small drop in
temperatures over the weekend as the front dips a little farther
south. High temperatures will be in the 90 to 95 degree range
Thursday and Friday, and in the upper 80s to around 90 degrees
Saturday through Monday. Dew points in the middle 70s will give us
heat indices in the 100 to 105 degree range away from showers and
storms. Heat indices will drop off a few degrees for next weekend
and into Monday.
&&
.AVIATION...
Issued at 1159 AM CDT Mon Aug 1 2016
Kept TAFs generally VFR with light winds. Some MVFR cigs possible
this afternoon through 20-21z. Band of convection from KEVV to
just east of KCEY will continue east. From 00z on...confidence too
low to include convective chances in the TAFs.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 1, 1:25 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT MON AUG 1 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
225 AM CDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL ACCOMPANY MOST STORMS, WHILE ISOLATED
STRONGER STORMS MAY PRODUCE GUSTY WINDS OR HAIL.
PATCHY FOG MAY RESTRICT VISIBILITY EARLY TODAY AND LATE TONIGHT
BUT WILL BURN OFF QUICKLY ONCE DAYLIGHT BEGINS.
THE HEAT INDEX WILL APPROACH AND MAY EXCEED TRIPLE DIGITS ACROSS
SOUTHEAST MISSOURI AND SOUTHERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DAILY CHANCES FOR SCATTERED THUNDERSTORMS ARE FORECAST AND WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED STRONGER
STORMS MIGHT PACK A PUNCH OF GUSTY WIND OR HAIL AS WELL.
THE HEAT INDEX WILL AGAIN APPROACH OR EXCEED TRIPLE DIGITS EACH
AFTERNOON DURING THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STORM ACTIVITY ARE APPRECIATED.
In the hours before
Special weather statement, Aug 1, 1:47 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT MON AUG 1 2016
KYZ005>008-010-011-012030-
CRITTENDEN KY-LYON KY-MARSHALL KY-LIVINGSTON KY-GRAVES KY-
MCCRACKEN KY-
247 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...NORTHEASTERN
GRAVES...SOUTHEASTERN LIVINGSTON...NORTHERN LYON...SOUTH CENTRAL
CRITTENDEN AND SOUTHEASTERN MCCRACKEN COUNTIES UNTIL 330 PM CDT...
AT 246 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF SALEM TO NEAR LEDBETTER TO
NEAR HENDRON. MOVEMENT WAS EAST SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENTON...CALVERT CITY...EDDYVILLE...REIDLAND...LEDBETTER...
WOODLAWN-OAKDALE...KUTTAWA...GRAND RIVERS...DYCUSBURG AND SYMSONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3717 8805 3704 8796 3683 8841 3701 8865
3704 8848 3718 8826
TIME...MOT...LOC 1946Z 265DEG 18KT 3715 8829 3704 8843 3697 8862
RSTLocal storm report, Aug 1, 2:00 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HEAVY RAIN PADUCAH 37.07N 88.64W
08/01/2016 M1.62 INCH MCCRACKEN KY ASOS
1.62 INCHES IN PAST 42 MINUTES.
&&
SMITTYLocal storm report, Aug 1, 2:18 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD PADUCAH 37.07N 88.64W
08/01/2016 MCCRACKEN KY NWS EMPLOYEE
FLOOD CONDITIONS REPORTED ALONG PORTIONS OF HIGHWAY
45/JACKSON STREET IN PADUCAH.
&&
SMITTYSpecial weather statement, Aug 1, 3:01 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT MON AUG 1 2016
KYZ006-009-012-017-012130-
CALLOWAY KY-CHRISTIAN KY-GRAVES KY-TRIGG KY-
401 PM CDT MON AUG 1 2016
...SPECIAL WEATHER STATEMENT...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT ABOUT 5 TO
15 MINUTES AHEAD OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR COBB TO 6 MILES SOUTHEAST OF CADIZ TO 12 MILES NORTH OF PARIS
LANDING STATE PARK TO NEAR LYNNVILLE. MOVEMENT WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 30 TO 40 MPH MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HOPKINSVILLE...MURRAY...CADIZ...LYNNVILLE...HAZEL...LAFAYETTE...
HERNDON...NEW CONCORD...LINTON...HARRIS GROVE AND CROSSLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
IF ON OR NEAR KENTUCKY OR BARKLEY LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
&&
LAT...LON 3656 8857 3663 8812 3681 8780 3692 8778
3692 8744 3672 8748 3664 8762 3663 8785
3667 8786 3668 8802 3665 8806 3654 8803
3650 8805 3650 8841
TIME...MOT...LOC 2100Z 285DEG 25KT 3694 8775 3680 8774 3662 8806 3657
8851
SMITHLocal storm report, Aug 1, 4:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN WEST PADUCAH 37.08N 88.74W
08/01/2016 M2.43 INCH MCCRACKEN KY OFFICIAL NWS OBS
2.43 INCHES AT THE NWS OFFICE IN 50 MINUTES
&&
SPLocal storm report, Aug 1, 4:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG LEDBETTER 37.05N 88.50W
08/01/2016 LIVINGSTON KY EMERGENCY MNGR
SEVERAL TREES DOWN. ONE TREE FELL ON AND DAMAGED PART OF
A CHURCH.
&&
K. SMITHFlash Flood, Butler
- When
- August 1, 4:55 PM CST to 5:45 PM CST
- Where
- Butler County, 3.32 mi W of Poplar Bluff to 3.77 mi W of Poplar Bluff
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.460
A vehicle was submerged in water on County Road 4681. All occupants were rescued safely. Some other county roads were also impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650398.